Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 52, NWS Wilmington, OH

May 25, 2004Bracken County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at May 25, 2004, 6:03 PM EDT for Bracken County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2004, 6:03 PM EDT (22:03 UTC)
Expired
May 25, 2004, 6:30 PM EDT
In force
27 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Bracken County, KY

The radar

The Cincinnati radar (KILN), 95 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 5:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 996 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
996 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

402 
WUUS51 KILN 252203
SVRILN
KYC023-252230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
602 PM EDT TUE MAY 25 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRACKEN COUNTY IN KENTUCKY

* UNTIL 630 PM EDT

* AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH AND LARGE HAIL.  THIS STORM WAS LOCATED 12 MILES
  SOUTHWEST OF BROOKSVILLE...OR ABOUT 11 MILES SOUTHEAST OF
  FALMOUTH...AND MOVING NORTHEAST AT 25 MPH.



LAT...LON 3862 8431 3852 8420 3856 8401 3873 8395

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:53 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 25, 3:53 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
353 PM EDT TUE MAY 25 2004

.SHORT TERM...
STARTING WITH TONIGHT...HAVE LOWERED POPS IN NW FCST AREA TO NOTHING
BETWEEN 6 AND 12Z AS NW FLOW AND DOWNWARD MOTION PREVAILS DURING
THIS TIME FRAME. WILL EXPECT TO HAVE A FEW UPDATES THIS  AFTERNOON
AND EVENING TO MELD INCOMING PRECIP TO THE FCST. WILL PLAY THESE
UPDATES AS NEEDED. GENERALLY WENT WITH THE ETA SOUTION OVERNIGHT AS
FRONT REMAINS S OF FCST AREA WITH SOME NRN EXTENT OF PRECIP SHIELD
REACHING THE KY COUNTIES AND IMMEDIATE OHRIVER REGION.

AS THE FRONT WASHES OUT OVER THE SRN OH VLY LATER TOMORROW...HAVE
KEPT LIKELY POPS IN THE FAR SE FCST AREA AND DROPPED THEM TO LOW
CHANCE OVERNIGHT S OF THE RIVER. BELIEVE THAT ANY PRECIP DURING THIS
TIME FRAME WILL NOT SEE THE CONVECTION NECESSARY FOR THUNDER...BUT
UNCERTAINTY TELLS ME TO NOT GET FANCY AND JUST KEEP ALL PRECIP FOR
THE NEXT FEW DAYS AS THUNDER. THE CHANCE OF PRECIP DROPS OFF THURS
AFTERNOON AS THE HIGH SLIDES E OF FCST AREA AND MODELS ARE SHOWING
SOME PRECIP IN THE RETURN FLOW AHEAD OF NEXT COLD FRONT MOVING IN
FROM THE NW. DONT BELIEVE THAT THIS IS REASONABLE WITHOUT THE
TRIGGER OF THE FROPA...SO HELD OFF THE POPS UNTIL THE LATE EVENING
PERIOD AND INCREASED TO HIGH CHANCE BY FRIDAY MORNING.

HEAVY PRECIP MAY POSE SOME PROBLEMS WED/WED NIGHT...ESP IN KY. WILL
NOT ISSUE FFA AS ANY N OR S CHANGE IN FRONTAL PLACEMENT FROM MODELS
WILL DRAMATICALLY CHANGE AXIS OF MOST RAINFALL.

ON TEMPS...NO SIGNIFICANT CHANGES FROM PREVIOUS FCST...HAVE RAISED
OVERNIGHT LOWS IN THE NE 1/2 OF FCST AREA ON THURS NIGHT AS RETURN
FLOW HELPS BRING BACK MOISTURE AND LESS DIURNAL RANGE IN TEMPS.

.EXTENDED...
AS HPC HAS STATED...00Z/06Z GFS AND OTHER LONG RANGE MODELS IN
DECENT AGREEMENT FOR THE EXTENDED FCST...SO HAVE FOLLOWED CLOSELY.
ON FRIDAY...A COLD FRONT APPROACHES FROM THE NW.  THIS WILL BRING
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS.  ATTM...HAVE PCPN ENDING
BY AFTN.  SFC HIGH PRES IS THEN EXPECTED TO MOVE INTO THE LOWER
GREAT LAKES AND OHIO VLY BY EVENING...KEEPING DRY CONDITIONS THROUGH
SATURDAY AFTN.  NEXT WX MAKER WILL BE A WARM FRONT PIVOTING FROM THE
SW SATURDAY NIGHT...THEN ACRS THE AREA DURING THE FIRST PART OF
SUNDAY. HAVE GONE 40 POPS ALL LOCATIONS SOMETIME DURING THIS
PERIOD.  ONCE WARM FRONT LIFTS NORTH...REGION WILL BE IN WARM
SECTOR...AND THUS WILL EMPLOY PARTLY CLOUDY/DRY CONDITIONS BY AFTN.
NEXT SIGNIFICANT SYSTEM IS POISED TO MOVE INTO THE REGION BY TUESDAY
MORNING.  LONG RANGE MODELS SHOW A VIGOROUS UPR LVL LOW AND ASSOCD
COLD FRONT TO MOVE FROM INTERMOUNTAIN WEST INTO THE GREAT LAKES AND
OHIO VLY.  WILL GRADUALLY INTRODUCE CHCS FOR SHOWERS AND
THUNDERSTORMS ON MONDAY AS SYSTEM APCHS...CULMINATING WITH THE
HIGHEST POPS ON TUESDAY.  HPC/MEX TEMPS WERE DECENT AND USED
MOSTLY...EXCEPT FOR A FEW TWEAKS ON SUNDAY...SUNDAY NIGHT AND MONDAY
(WENT WARMER).  IF LONG RANGE PATTERN HOLDS UP...TEMPS BY WEDNESDAY
COULD BE BELOW NORMAL WITH POST FRONTAL CLOUDS AND SHOWERS
ASSOCIATED WITH UPR LVL LOW.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
OH...NONE.

&&

FRANKS/HICKMAN
Hazardous weather outlook, May 25, 4:14 AM EDT, 13 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
414 AM EDT TUE MAY 25 2004

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-251013-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
414 AM EDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
THUNDERSTORMS WILL TRACK ACROSS THE REGION THIS MORNING. SOME OF THE
STORMS WILL BE CAPABLE OF PRODUCING STRONG DAMAGING STRAIGHT LINE
WINDS. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER
THIS AFTERNOON AND TONIGHT WHEN ADDITIONAL SEVERE WEATHER WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS FROM TIME TO TIME. A FEW OF THE
THUNDERSTORMS MAY REACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.